Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 42, NWS Pittsburgh, PA

August 12, 2001Wetzel County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2001, 9:19 AM EDT for Wetzel County, West Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 9:19 AM EDT (13:19 UTC)
Expired
Aug 12, 2001, 11:15 AM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121323
FFWPBZ
WVC103-121515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 1115 AM EDT

* AT 919 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  UP TO 1.50 INCHES OF RAIN ACROSS PORTIONS OF THE COUNTY
  IN THE LAST HOUR OR SO.

* LOCATIONS IN THE WARNING INCLUDE...PINE GROVE...FOLSOM...
  JACKSONBURG...SMITHFIELD...AND HUNDRED.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:03 AM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 3:03 AM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EDT SUN AUG 12 2001

WL ISSUE FFA FOR SOUTHERN COUNTIES, DOVETAILING WITH RLXS WATCH. JUST
CANT GET RID OF THIS FRONT IN THE ZONAL FLOW WITH THE OCNL SHORT WAVES
MOVG OVER THE HI-MOISTURE ENVIRONMENT. BEST UPWARD MOTION IS N, W/
DEPARTING JET, BUT BEST LIFTED INDEX AND CAPE ARE S. PRECIP WATER
1.5-1.8 AGAIN.

NOTICEABLE VORT MAX REACHES PKB AT 12Z THIS MRNG. THOUGHT E OH WOULD BE
RAIN-FREE THIS AFTN, BUT AVN MODEL IS SLOWER WITH SFC LO. WHILE ETA
PUSHES SFC LOW TO JST, THIS AFTN, AVN STILL HAS IT BTWN DAY-CMH. WL
HAVE TO KEEP RAIN IN OHIO AND POINTS E ALL DAY. NOT BRAVE ENUF TO GIVE
TIMING. AVN PCPN ALSO HANGS FURTHER W, WHILE ETA PUSHES PCPN E TOO FAR.

AVN POPS ARE MUCH TOO LOW. WL FOLLOW HIER NGM POPS. QUITE A BIT OF
MOIST CONV JUST E OF PIT AFT 21Z TDA. SE ZONES WL HAVE HIEST POPS...A
LTL LOWER N.

.PBZ...FLASH FLOOD WATCH TIL 4 PM OHZ057>059-068-069-WVZ004-012-
       021>023-041-PAZ031-032-MDZ001.

In the hours before

Special weather statement, Aug 12, 5:00 AM EDT, 4 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN AUG 12 2001

...HEAVY RAIN MAY CAUSE FLOODING...

THE MAIN THREAT FOR SEVERE WEATHER TODAY IS FLOODING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING...INTO THIS
AFTERNOON AND EVENING. THEY WILL CONTAIN PLENTY OF RAIN. IF MORE THAN
AN INCH AND HALF OF RAIN FALLS IN AN HOUR...FLOODING COULD OCCUR.

THE COUNTIES FROM SOUTHERN OHIO...INTO NORTHERN WEST VIRGINIA...AND
EXTREME SOUTHWESTERN PENNSYLVANIA...INTO WESTERN MARYLAND...ARE MOST
PRONE TO FLOODING...BECAUSE OF RECENT HEAVY RAINS DURING THE LAST 2
WEEKS. A FLASH FLOOD WATCH IS IN EFFECT FOR THOSE SOUTHERN COUNTIES.

BY MIDNIGHT...THE RAIN SHOULD TAPER OFF.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:07 AM EDTFlash Flood WarningPBZPreston113 min
Aug 12, 12:55 PM EDTFlash Flood WarningPBZMarshall2 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.